Alert archive / Nebraska / Flash Flood Warnings in 2003
Flash Flood Warning 17, NWS Omaha, NE
NWS Omaha, NE issued this flash flood warning at Sep 10, 2003, 10:47 PM CDT for Jefferson County, Nebraska. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 10, 2003, 10:47 PM CDT (03:47 UTC)
- Expired
- Sep 11, 2003, 4:30 AM CDT
- In force
- 6 hr
- Issued by
- NWS Omaha, NE
- Area
- Counties, with a storm outline in the text
County Jefferson County, NE
The radar
The Grand Island radar (KUEX), 115 km from the middle of the area, began a volume at 03:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 3.8 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 878 J/kg
- Mixed-layer CIN
- -57 J/kg
- Mixed-layer LCL
- 1375 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 113 m²/s²
- 0-3 km storm-relative helicity
- 143 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 2.7
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS53 KOAX 110351 FFWOAX NEC095-110930- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE OMAHA NE 1047 PM CDT WED SEP 10 2003 THE NATIONAL WEATHER SERVICE IN OMAHA HAS ISSUED A * FLASH FLOOD WARNING FOR... JEFFERSON COUNTY IN SOUTHEAST NEBRASKA * UNTIL 430 AM CDT * AT 1046 PM CDT...RADAR INDICATED VERY HEAVY RAIN OVER THE WARNED AREA...WITH MORE SHOWERS AND THUNDERSTORMS LINED UP OVER NORTH CENTRAL KANSAS MOVING NORTHEAST TOWARD JEFFERSON COUNTY. RADAR ESTIMATES HAVE SHOWN 2 TO 3 INCHES OF RAIN HAS FALLEN OVER THE WESTERN HALF OF THE COUNTY...WITH ANOTHER 2 OR 3 INCHES OF RAIN POSSIBLE THROUGH 2 AM. SOME LOCATIONS AFFECTED INCLUDE...DAYKIN...DILLER...ENDICOTT... FAIRBURY...HARBINE...JANSEN... EXCESSIVE RUNOFF FROM THESE STORMS WILL CAUSE FLASH FLOODING OF SMALL CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. IN ADDITION...COUNTRY ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS AND STREAMS AND OTHER LOW LYING AREAS ARE SUBJECT TO FLASH FLOODING. BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED...ACT QUICKLY AND MOVE TO HIGHER GROUND. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROAD. AS LITTLE AS SIX INCHES OF WATER CAN CAUSE YOU TO LOSE CONTROL. THIS INCLUDES PICKUP TRUCKS AND SPORT UTILITY VEHICLES. LAT...LON 4034 9692 4000 9692 4001 9736 4034 9736 $$
1 follow-up statement
000 WGUS73 KOAX 110617 FFSOAX NEC095-110930- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 115 AM CDT THU SEP 11 2003 ...A FLASH FLOOD WARNING CONTINUES FOR JEFFERSON COUNTY UNTIL 430 AM CDT... AT 115 AM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT ALTHOUGH MUCH OF THE HEAVY RAIN HAS SHIFTED OUT OF JEFFERSON COUNTY ...MODERATE TO HEAVY RAIN COULD MOVE BACK INTO THE COUNTY BY 200 OR 300 AM. RADAR ESTIMATED THAT 1 TO 2 INCHES OF RAIN HAS FALLEN OVER MUCH OF THE COUNTY SINCE 1000 PM...ESPECIALLY ALONG AND NORTHWEST OF A LINE FROM REYNOLDS TO FAIRBURY TO PLYMOUTH. BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF ROAD AND STREAM FLOODING. DO NOT DRIVE INTO FLOODED AREAS. AS LITTLE AS SIX INCHES OF WATER MAY CAUSE YOU TO LOSE CONTROL OF YOUR VEHICLE. THIS INCLUDES PICKUP TRUCKS AND SPORT UTILITY VEHICLES. A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT...OR HAS A HIGH PROBABILITY OF OCCURRING. LAT...LON 4033 9693 4002 9691 4002 9738 4034 9737 $$ CHERMOK
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before this flash flood warning went out at Sep 10, 2:55 PM CDT, 7 hours 52 minutes earlier.
Area forecast discussion, Sep 10, 2:55 PM CDT, 7 hours 52 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 255 PM CDT WED SEP 10 2003 NUMEROUS FORECAST CHALLENGES TO DEAL WITH...NOT ONLY IN THE SHORT TERM...BUT EVEN INTO THE EXTENDED AS MODEL SUITES DIVERGE ON SOLUTIONS. LATEST SURFACE ANALYSIS INDICATED A STRONG LOW ACROSS CENTRAL SOUTH DAKOTA WITH TRAILING TROUGH EXTENDING SOUTHWARD INTO THE CENTRAL PLAINS. ALOFT...A LONGWAVE TROUGH EXISTS ACROSS THE ROCKY MOUNTAIN REGION. THE FIRST IMPULSE HAS MOVED THROUGH OVER THE PREVIOUS 24 HOURS...AND PRODUCED COPIOUS RAINFALL IN A FEW LOCATIONS. SHORT WAVE ENERGY ROUNDING THE BASE OF THE TROUGH WILL CONTINUE TO EJECT EASTWARD INTO THE PLAINS TONIGHT AND WILL PUSH THE TROUGH OF LOW PRESSURE EASTWARD INTO OUR FORECAST AREA. THE DYNAMICS ARE SETTING UP FOR TWO MODES OF WEATHER TONIGHT. EARLY ON...THE PRIMARY MODE WILL BE SEVERE WEATHER...WITH DIURNAL HEATING BOOSTING CAPES ACROSS CENTRAL NEBRASKA AND CENTRAL KANSAS INTO THE 1500 TO 3000 J/KG RANGE. STRONG SOUTHERLY FLOW CONTINUES ACROSS THE PLAINS...AND IS FEEDING ON +15 DEWPOINTS AT H85...COMBINED WITH JET ENERGY AT BOTH H5 AND H3. WINDS HAVE REMAINED BACKED AHEAD OF THE SURFACE TROUGH RESULTING IN ELEVATED HELICITY VALUES CENTRAL AND EASTERN NEBRASKA. HENCE...THERE DOES APPEAR TO BE FAVORABLE SHEAR FOR MULTICELL AND A FEW SUPERCELL STORMS IF THEY CAN BECOME ROOTED IN THE BOUNDARY LAYER. THUS...TORNADO WATCH UNTIL 800 PM CDT FOR NORTHWEST THIRD OF FA. BEYOND THAT...AS A PLUME OF UPPER LEVEL DIVERGENCE MOVES ACROSS THE FORECAST AREA OVERNIGHT...ALONG WITH STRENGTHENING LOW LEVEL JET...IN TANDEM WITH PWS REMAINING AOB 1.75 INCHES AND K INDICES AOB 40...FEEL THAT THE CONTINUED THREAT FOR HEAVY RAIN STILL LOOKS GOOD. THERE ARE TWO MAIN AREAS OF CONCERN WITH REGARD TO POTENTIAL FLOODING. THE FIRST APPEARS TO BE IN THE BLUE RIVER BASIN WHERE RAINFALL FROM ONE TO TWO AND ONE HALF INCHES FELL OVER THE PREVIOUS 24 HOURS. THE SECONDARY AREA OF CONCERN FOR POTENTIAL FLOODING EXISTS ACROSS FAR NORTHEAST NEBRASKA WHERE TWO TO FOUR INCHES OF RAIN OCCURRED. FLASH FLOOD GUIDANCE VALUES AS A RESULT HAVE DROPPED CONSIDERABLY IN THOSE AREAS THAT RECEIVED RAINFALL LAST NIGHT. BOTH THE ETA AND GFS CONTINUE TO INDICATE THE POTENTIAL FOR ANOTHER TWO TO THREE INCHES OF RAIN THROUGH THURSDAY AFTERNOON...THUS WILL RAISE A FLOOD WATCH FOR ONLY THOSE AREAS THAT RECEIVED HEAVY RAINFALL LAST NIGHT. THE RAIN SHOULD CONTINUE TO PUSH EAST THROUGH THE DAY THURSDAY...BUT NEVERTHELESS IT WILL BE A COOL DAY...WITH RAIN LINGERING ACROSS OUR FAR EASTERN COUNTIES THURSDAY NIGHT. ADDITIONAL FORECAST CHALLENGES PRESENT IN THE MID RANGE OF THE FORECAST AS THE MODEL SUITES HANDLE THE EVOLUTION OF THE LOW DIFFERENTLY. THE ETA ESSENTIALLY CLOSES OFF THE LOW OVER THE CENTRAL PLAINS...WHICH IS SUPPORTED BY THE CANADIAN MODEL. MEANWHILE...THE GFS CONTINUES TO PUSH THE SHORT WAVE EAST OF THE MISSOURI RIVER. FEEL THAT WITH NO UPSTREAM KICKER TO PUSH THE WAVE ALONG...THE ETA/CANADIAN SCENARIO SEEMS PLAUSIBLE...IN THAT THE LOW MAY CLOSE ITSELF OFF...AND WILL CONTINUE TO SPIN...ALLOWING MOISTURE AND PRECIPITATION TO RETURN INTO THE FORECAST AREA ON SATURDAY FROM THE SOUTHEAST. THIS THEN HOLDS UP ANOTHER WEAK SHORT WAVE THAT WAS EXPECTED TO USHER IN MUCH COOLER TEMPERATURES FOR THE EARLY PART OF NEXT WEEK. .OMA...FLOOD WATCH FOR THURSTON...WAYNE AND CEDAR COUNTIES IN NORTHEAST NEBRASKA AND SEWARD...SALINE...JEFFERSON...LANCASTER... GAGE COUNTIES IN SOUTHEAST NEBRASKA UNTIL NOON CDT. DEWALD
Hazardous weather outlook, Sep 10, 9:55 PM CDT, 52 minutes before
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-111130- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 955 PM CDT WED SEP 10 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF EASTERN NEBRASKA AND SOUTHWEST IOWA. .DAY ONE...TONIGHT AND THURSDAY THUNDERSTORMS WILL CONTINUE ACROSS MUCH OF THE OUTLOOK AREA TONIGHT...AND THEN GRADUALLY DIMINISH DURING THE AFTERNOON THURSDAY. SOME OF THE STORMS TONIGHT COULD BE SEVERE PRODUCING LARGE HAIL OR DAMAGING WINDS. HEAVY RAIN IS ALSO LIKELY WITH THE THUNDERSTORMS AND MAY RESULT IN FLOODING IN PARTS OF THE OUTLOOK AREA TONIGHT INTO THURSDAY. .DAYS TWO THROUGH SEVEN...THURSDAY NIGHT THROUGH WEDNESDAY THERE WILL CONTINUE TO BE A SLIGHT CHANCE OF THUNDERSTORMS ACROSS SOUTHEAST NEBRASKA THURSDAY NIGHT...BUT THESE STORMS ARE EXPECTED TO REMAIN BELOW SEVERE LIMITS. ANOTHER ROUND OF THUNDERSTORMS IS THEN POSSIBLE FRIDAY NIGHT INTO EARLY SUNDAY MORNING...BUT THE INTENSITY OF THESE STORMS IS STILL UNCERTAIN AT THIS TIME. .SPOTTER INFORMATION STATEMENT... STORM SPOTTER ACTIVATION IS POSSIBLE ACROSS MUCH OF THE OUTLOOK AREA TONIGHT. CK
The office that day
Everything else NWS Omaha, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 10, 8:30 PM CDT | Flash Flood Warning | OAX | Saline, Seward | 6 hr |
| Sep 10, 9:41 PM CDT | Severe Thunderstorm Warning | OAX | Jefferson | 34 min |
Nearby
Flash Flood Warnings in Nebraska, 2003Every flash flood warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.